Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 151, NWS Goodland, KS

May 29, 2016Gove County, Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2016, 6:27 PM CDT for Gove County, Logan County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 6:27 PM CDT (23:27 UTC)
Expired
May 29, 2016, 7:00 PM CDT
In force
33 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS

The radar

The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

333 
WUUS53 KGLD 292327
SVRGLD
KSC063-109-300000-
/O.NEW.KGLD.SV.W.0151.160529T2327Z-160530T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 700 PM CDT

* AT 627 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES SOUTHEAST OF MONUMENT TO 8 MILES EAST OF
  RUSSELL SPRINGS...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN GOVE AND NORTHEASTERN LOGAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3907 10069 3879 10087 3887 10114 3907 10095
TIME...MOT...LOC 2327Z 273DEG 8KT 3902 10093 3890 10103 

HAIL...1.00IN
WIND...60MPH
 
$$

HUSTED
2 follow-up statements
491 
WWUS53 KGLD 292342
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM CDT SUN MAY 29 2016

KSC063-109-300000-
/O.CON.KGLD.SV.W.0151.000000T0000Z-160530T0000Z/
GOVE KS-LOGAN KS-
642 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN GOVE AND NORTHEASTERN LOGAN COUNTIES...

AT 642 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF MONUMENT TO 7 MILES EAST OF
RUSSELL SPRINGS...AND ARE NEARLY STATIONARY.
 
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN GOVE AND NORTHEASTERN LOGAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3907 10069 3879 10087 3887 10114 3907 10095
TIME...MOT...LOC 2342Z 314DEG 4KT 3900 10094 3888 10104 

HAIL...1.00IN
WIND...60MPH
 
$$

HUSTED
147 
WWUS53 KGLD 292356
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM CDT SUN MAY 29 2016

KSC063-109-300005-
/O.EXP.KGLD.SV.W.0151.000000T0000Z-160530T0000Z/
GOVE KS-LOGAN KS-
656 PM CDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GOVE AND
NORTHEASTERN LOGAN COUNTIES WILL EXPIRE AT 700 PM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL...
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3907 10069 3879 10087 3887 10114 3907 10095
TIME...MOT...LOC 2353Z 273DEG 8KT 3900 10094 3888 10104 

$$

HUSTED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:07 PM CDT, 20 minutes earlier.

Area forecast discussion, May 29, 6:07 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
507 PM MDT SUN MAY 29 2016

.SHORT TERM...(This evening through Monday)
Issued at 217 PM MDT Sun May 29 2016

Scattered thunderstorms have developed this afternoon in
southeastern part of the area. A weak shortwave trough rotating
around the souther plains ridge has provided enough lift in the
moderately unstable and weakly sheared environment for large hail
in the strongest cores. The shear is forecast to increase a bit
this afternoon so storms will likely persist into the evening
hours as they gradually lift north with the upper forcing.

Monday will present a similar set up as today. Another shortwave
trough will rotate in during the afternoon from the southwest.
Instability however will be higher...with most of the forecast
area moderately to strongly unstable. Deep layer shear will be
similar with perhaps a slight increase as well compared to today.
As a result...think there will be another round of scattered
storms capable of producing large hail.

.LONG TERM...(Monday night through Sunday)
Issued at 151 PM MDT Sun May 29 2016

Thunderstorm activity Monday evening, some severe, will slowly wind
down Monday night as the longwave of low pressure pulls slightly
eastward overnight. The theta-e boundary that provided a focus for
thunderstorm development on Monday afternoon/evening will move off
to the east as we head into Tuesday. Another round of thunderstorm
activity will be possible on Tuesday along and ahead of a cold
front. At this time, strong thunderstorms are possible but severe
thunderstorm development will be limited. PoPs remain in the
forecast through Wednesday morning as this front will likely slow
down during the overnight hours and perhaps stall out just to the
east of the CWA. This system will move to the east late Wednesday
and into Thursday with high pressure building in to the west of the
CWA. A dry and warm pattern will persist from late Wednesday into
the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 501 PM MDT Sun May 29 2016

VFR conditions expected for the TAFs. Not very confident storms
currently east of KGLD will make it to the site or even be around
by 0z as better environment is east of the site over KCBK. Will
amend TAF before 0z if storms do hang on more than anticipated.
If that does occur, should not be for more than an hour. Am
expecting storms to continue for KMCK for the first hour or so of
the TAF. By 3z or so current storm activity should shift away from
the sites/diminish. However another round of storms is expected to
move in from the west. These storms will remain well west of KMCK,
but may impact KGLD toward 6z. Am expecting most of the activity
to remain north of KGLD. Storm activity will end for KGLD during
the overnight hours. Another round of storms is expected during
the afternoon Monday, with activity increasing during the late
afternoon.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...TL
AVIATION...JTL
Hazardous weather outlook, May 29, 5:10 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT SUN MAY 29 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302215-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
410 PM MDT SUN MAY 29 2016 /510 PM CDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH TONIGHT.
AT THIS TIME...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON THROUGH LATE
MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED

In the hours before

Special weather statement, May 29, 6:08 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT SUN MAY 29 2016

KSZ027-028-292330-
WALLACE KS-LOGAN KS-
508 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALLACE AND WEST
CENTRAL LOGAN COUNTIES UNTIL 530 PM MDT/630 PM CDT/...

AT 508 PM MDT/608 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES NORTHEAST OF WALLACE...OR 17 MILES EAST OF
SHARON SPRINGS. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
WALLACE AND WEST CENTRAL LOGAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3897 10155 3909 10150 3902 10129 3889 10136
TIME...MOT...LOC 2308Z 284DEG 4KT 3899 10144

HUSTED
Special weather statement, May 29, 6:09 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM CDT SUN MAY 29 2016

NEZ080-292330-
HITCHCOCK NE-
609 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HITCHCOCK COUNTY
UNTIL 630 PM CDT...

AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PALISADE...OR 11 MILES SOUTHWEST OF HAYES CENTER...MOVING
SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PALISADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4027 10107 4035 10125 4035 10098
TIME...MOT...LOC 2309Z 293DEG 7KT 4037 10113

HUSTED
Special weather statement, May 29, 6:11 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM CDT SUN MAY 29 2016

KSZ014-292330-
THOMAS KS-
611 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS COUNTY UNTIL
630 PM CDT...

AT 611 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
COLBY...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLBY AND GEM.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 49 AND 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3938 10082 3938 10095 3931 10098 3935 10116
      3957 10108 3957 10077
TIME...MOT...LOC 2311Z 283DEG 8KT 3941 10106

HUSTED
Local storm report, May 29, 6:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             4 SSW HALFORD           39.31N 100.89W
05/29/2016  E0.88 INCH       THOMAS             KS   PUBLIC

&&

HILL
Special weather statement, May 29, 6:22 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SUN MAY 29 2016

KSZ013-014-292330-
THOMAS KS-SHERMAN KS-
522 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS AND
SOUTHEASTERN SHERMAN COUNTIES UNTIL 530 PM MDT/630 PM CDT/...

AT 521 PM MDT/621 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES SOUTHWEST OF BREWSTER...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN THOMAS
AND SOUTHEASTERN SHERMAN COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3914 10166 3923 10169 3932 10136 3914 10130
      3913 10162
TIME...MOT...LOC 2321Z 257DEG 8KT 3920 10150

HUSTED
Local storm report, May 29, 6:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             5 ENE WINONA            39.09N 101.15W
05/29/2016  E1.50 INCH       LOGAN              KS   PUBLIC

            RELAYED VIA SOCIAL MEDIA

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:37 PM CDTSpecial Weather StatementGLDGove38 min
May 29, 1:52 PM CDTSevere Thunderstorm WarningGLDGove38 min
May 29, 2:22 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan38 min
May 29, 2:54 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan51 min
May 29, 3:02 PM CDTSevere Thunderstorm WarningGLDSheridan43 min
May 29, 3:12 PM CDTSevere Thunderstorm WarningGLDGove48 min
May 29, 3:31 PM CDTSevere Thunderstorm WarningGLDGove, Logan44 min
May 29, 3:46 PM CDTSpecial Weather StatementGLDNorton14 min
May 29, 3:48 PM CDTFlash Flood WarningGLDGove6 hr
May 29, 3:53 PM CDTSpecial Weather StatementGLDLogan22 min
May 29, 3:55 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas50 min
May 29, 3:57 PM CDTSevere Thunderstorm WarningGLDGove48 min
May 29, 4:05 PM CDTSpecial Weather StatementGLDNorton25 min
May 29, 4:11 PM CDTSevere Thunderstorm WarningGLDGove, Logan49 min
May 29, 4:14 PM CDTSpecial Weather StatementGLDLogan16 min
May 29, 4:24 PM CDTSpecial Weather StatementGLDSheridan21 min
May 29, 4:30 PM CDTFlash Flood WarningGLDGove, Logan5 hr
May 29, 4:42 PM CDTSpecial Weather StatementGLDSheridan18 min
May 29, 4:47 PM CDTSpecial Weather StatementGLDGove28 min
May 29, 4:55 PM CDTTornado WarningGLDGove, Logan13 min
May 29, 4:58 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas47 min
May 29, 5:19 PM CDTSpecial Weather StatementGLDThomas11 min
May 29, 5:21 PM CDTSevere Thunderstorm WarningGLDGove24 min
May 29, 5:25 PM CDTSevere Thunderstorm WarningGLDThomas35 min
May 29, 5:35 PM CDTSpecial Weather StatementGLDLogan25 min
May 29, 5:43 PM CDTFlash Flood WarningGLDLogan4 hr
May 29, 5:44 PM CDTSevere Thunderstorm WarningGLDLogan46 min
May 29, 5:45 PM CDTSpecial Weather StatementGLDGove15 min
May 29, 5:56 PM CDTSevere Thunderstorm WarningGLDThomas34 min
May 29, 6:02 PM CDTSpecial Weather StatementGLDGove28 min
May 29, 6:08 PM CDTSpecial Weather StatementGLDLogan22 min
May 29, 6:11 PM CDTSpecial Weather StatementGLDThomas19 min
May 29, 6:22 PM CDTSpecial Weather StatementGLDSherman8 min
May 29, 6:30 PM CDTSpecial Weather StatementGLDWallace15 min
May 29, 6:31 PM CDTSpecial Weather StatementGLDSherman14 min
May 29, 6:34 PM CDTSevere Thunderstorm WarningGLDGreeley41 min
May 29, 6:38 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace52 min
May 29, 6:50 PM CDTSpecial Weather StatementGLDSherman25 min
May 29, 6:57 PM CDTSpecial Weather StatementGLDLogan18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.